First Aid for Drug Abuse and Overdose

What is the definition of drug abuse?

In order to understand what first aid techniques are relevant, it is important to understand what the abuse of drug entails as well as what needs to be done to prevent it from happening. The abuse of drugs makes reference to the inappropriate use of medication or the overuse of medication for which one has been given prescriptions. When this happens, it becomes important to know what to do to prevent the patient’s health from deteriorating. Take note that the use of drugs obtained from the street is considered is drug abuse since these drugs have no therapeutic advantages.

On the flipside, therapeutic drugs for which prescriptions are given may be taken in overdose, and sometimes accompanied by alcohol intake. This makes it tricky since various drugs have different interactions with others. Add to this the fact that a number of drugs are addictive and you can see the problem at hand is not as easy as it looks. To put this in perspective, any drug that is taken above its limits and causes toxicity in the body is referred to as an overdose. More importantly, this may occur over a lengthy period of time following accumulation in the body or it may be sudden. Whichever the case, it is extremely important to learn what first aid techniques must be carried out.

What are the symptoms of drug abuse?

  • When an individual overdoses on narcotics, they are likely to be drowsy, and in extreme cases, they become unconscious. This is sometimes accompanied by difficulty in breathing.
  • Drugs which contain stimulants on the other hand cause fast breathing and raise the rate of heartbeats so that the individual feels energetic and excited. The opposite holds true for medication that is intended for treating depression.
  • Hallucinogens have been shown to make individuals paranoid when taken in overdose. It also causes individuals to become aggressive and in some cases, may lead to withdrawal.
  • Abnormal dilation of the eye pupil is also a trait of drug overuse. Take note that this is not always the case as some individuals will have nonreactive pupils following a bout of drug abuse. These are pupils which do not change in size even when exposed to light, and should be cause for concern for medical experts.
  • Some individuals will become very agitated following an overdose.
  • An unsteady posture and staggering are also traits of an individual who has overdosed on drugs.
  • In some instances, an individual will complain of fever and have beads of sweat rolling down on their face.

First aid for drug abuse

1)      Check to see that the individual is breathing, in which case if they are not, be quick to administer CPR.

2)      Provide treatment for shock if need be. Watch out for sluggishness, cold skin, pale skin as well as decreased alertness.

3)      If the individual is experiencing seizures, provide first aid for dealing with convulsions.

4)      Keep track of the vital signs of the patient until medical help arrives.

Tags: ,

No comments yet.

Leave a Reply

sixty nine − = sixty eight